Meeting highlights from the European Medicines Agency’s (EMA) safety committee, the Pharmacovigilance Risk Assessment Committee (PRAC), have been published, including ‘PRAC reviews signal of capillary leak syndrome with Vaxzevria (AstraZeneca’s COVID-19 vaccine)’ and ‘PRAC investigating thromboembolic events after vaccination with COVID-19 Vaccine Janssen’.
Prof Adrian Newland, Professor of Haematology, Queen Mary University of London, said:
What is capillary leak syndrome?
“A small number of cases of capillary leak syndrome have been described with Covid-19 infections (i.e. in people with COVID-19 disease). It is a condition that is essentially associated with ‘shock’ and is seen in patients who are seriously ill. Usually occurring in people with viral infections or cancer it is caused by release of proinflammatory cytokines that cause capillary leakage of fluid from the vascular system into the tissues, this causes low blood pressure, weight gain and haemoconcentration. In the majority of cases patients are very ill and the capillary leak syndrome is a further development that worsens their condition. It is recognised following flu infection but has in the past been reported anecdotally following flu vaccination as well but the details are scant and a link hasn’t been proven (e.g. see this from 2012: DA Geerse, FMCJ Meyen, M Gelens, J Kooman and T Cornelis; Systemis Capillary Leak Syndrome after Influenza Vaccine in a peritoneal dialysis patient, 2015, Peritoneal Dialysis International, 35 (7); 772-773). I am not aware of the details of the suspected cases following Covid vaccination and the circumstances need to be carefully looked into. The condition can occur in patients who become extremely unwell for whatever reason.
“With regard the report of a thromboembolic event with the J&J/Janssen vaccine I gather these were associated with low platelets and one was fatal. These have now been described with all vaccines as far as I am aware (even reported in small numbers with Pfizer according to the latest MHRA Yellow Card report, though of course a Yellow Card report is not anywhere as significant as the full review and conclusions we’ve had with the AZ vaccine) and as the numbers remain small and not greater than described in the normal population it remains unclear whether these are vaccine related or an unfortunate association.”
Dr Peter English, Retired Consultant in Communicable Disease Control, Former Editor of Vaccines in Practice Magazine, Immediate past Chair of the BMA Public Health Medicine Committee, said:
“The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) is reportedly investigating three rare conditions which have been reported to have arisen after vaccination1. One of these has already been much discussed – the possible association of a rare form of blood clotting disorders following vaccination with the AstraZeneca vaccine; I shall not discuss this further here.
“The other two are capillary leak syndrome (“[a] very rare disorder”) with the AstraZeneca vaccine, and clotting disorders with the Janssen/Johnson & Jonson vaccine. It is not clear how common the latter is in vaccine recipients, still yet in the background population. The report does not state whether the events are similar to those being investigated with the AstraZeneca vaccine. It is very likely, given the suggestion of a link with the AstraZeneca vaccine, that other vaccines will be scrutinised particularly carefully for similar associations.
“The problem with rare conditions, is that they are very common. That sounds like an oxymoron; but the reality is that there are lots of different rare conditions2. When I trained as a GP I was told that roughly one in every 15 consultations would relate to a very rare medical condition. This is a huge problem when trying to establish whether an apparent excess of a rare condition following vaccination is a consequence of vaccination – if there is a “causal link”; or if it’s just due to chance. The usual cut-off for “significance” is if something is likely to have occurred by chance less than once in 20 times. That’s why you commonly see 95% confidence intervals on graphs. But if there are two possible outcomes to consider, and you’re wondering whether either one of them might have occurred by chance – well, obviously, the chance that one of two things will happen is twice the chance of just one thing happening. So when you’re analysing data with multiple outcomes, you use a different cut-off. In normal scientific studies, one of the ways of doing this, statistically, is to use the “Bonferroni correction”.
“When you’re looking at population-related data, however, it’s harder. There are thousands of rare conditions that might (by chance) show an excess in people who have been vaccinated. If you use a cut-off or 95% probability – well, there will be excesses in lots of them.
“So regulators will look to see how big the excess is (if they can identify one at all); and consider the biological plausibility of a link. (The girl who died in a car crash when her mum was driving her home after her HPV jab clearly didn’t die as a result of the vaccine per se).
“The bottom line remains, however, that if the risk of catching the disease from which the vaccine protects you, and of suffering serious effects from the disease is considerable, then a very small risk from the vaccine is likely to be small compared to the benefits of getting vaccinated.”
Prof Adam Finn, Professor of Paediatrics, University of Bristol, said:
“As we have seen this week, U.K. and European regulators are alert to any events occurring after vaccination, whether or not coincidentally, and they use careful scientific reasoning to tease out whether there may be any causal link. They need to tread the right path between the perils of raising false alarms which may result in the loss of many human lives by denying people protection from COVID19 through vaccination on one hand and failing to notify the public and the medical profession about potential problems that may exist so that they can be promptly diagnosed and treated.
“People get unexpectedly ill and some die every day and in the context of a mass vaccination programme, those events will inevitably occur following vaccination. If and when the evidence begins to point to a causal link, that information will be made public promptly as happened on Wednesday this week. That is the moment to pay attention.
“That small numbers of cases of any condition are being investigated isn’t really news except in that it tells us that these experts are continuing to do their jobs.”
Prof Jonathan Ball, Professor of Molecular Virology, University of Nottingham, said:
“The performance of any new medicine or vaccine is carefully scrutinised by regulatory authorities once they have been licensed for more general use. Part of this process is to investigate any rare health problems that occur to work out whether they might be caused by the intervention. Even if a regulator has a potential side-effect on its radar, it does not automatically mean that the new vaccine is the cause of it. That’s what they will be thoroughly investigating and will act accordingly when more data and insights are available. Simply put, it is too early to say whether the J&J or AZ vaccines are causing these potential side effects.”
Prof Ian Douglas, Professor of Pharmacoepidemiology, London School of Hygiene & Tropical Medicine, said:
“I’m not surprised that we are seeing safety signals being discussed for COVID-19 vaccines, because of the sheer speed and volume of vaccine role out and the justified interest in their safety. If anything, it’s a sign that our safety monitoring systems are working well.
“It’s completely normal for the EMA’s PRAC to review important safety signals as they arise with any licensed medication. Even outside the COVID-19 pandemic, this committee normally meets monthly, and discusses a wide range of safety signals at each meeting. This rarely makes headline news because the medications they discuss are typically not used by as many people as are currently receiving COVID vaccines.
“It’s also important to note that once they are exhaustively investigated, many safety signals are found to be unrelated to the vaccine or medication they’ve been linked to. Any signals that are found to be real problems will allow us to better understand the risk/benefit balance for each vaccine and to make decisions about how they’re used.
“It’s too early to comment on the signal of capillary leak with the AZ vaccine, or clots with the Janssen vaccine, but from what we’ve seen in the last few weeks, the EMA’s PRAC will doubtless assess all the evidence they have as thoroughly and quickly as possible. This will involve painstaking review of the individual cases by a range of experts, further scrutiny of data from the randomised trials, and detailed work to understand how frequently such events might be expected to occur in the absence of a vaccine campaign.”
All our previous output on this subject can be seen at this weblink:
Prof Adrian Newland: “No CoI.”
Prof Adam Finn: “AF is an investigator in trials and studies of several COVID19 vaccines including Oxford-AZ, Pfizer, Janssen and Valneva and advises the UK government and the WHO on COVID19 and other vaccines. He receives no personal income for this work and is remunerated solely through his employment by the University of Bristol.”
Prof Jonathan Ball: “Receives UKRI funding to develop DNA-based Covid vaccines.”
Prof Ian Douglas: “I’ve got grants from and shares in GSK, and I sit on the MHRA’s Pharmacovigilance Expert Advisory Group.”
None others received.